Florida, 2014

Hail and Damaging Winds in Florida, June 26, 2014

June 26, 2014 · NWS TBW · 3 events in 2 counties and zones

Afternoon sea breeze thunderstorms produced a few strong to severe storms north and east of the Tampa Bay area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze thunderstorms produced a few strong to severe storms north and east of the Tampa Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 26, 2:58 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 26, 2:58 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
358 PM EDT THU JUN 26 2014

.SYNOPSIS...
ALOFT - A SHORT WAVE TROUGH WAS ACROSS THE WEST GULF COAST AND LOWER
MISSISSIPPI VALLEY WHILE A RIDGE CENTERED OVER SOUTHEASTERN GULF OF
MEXICO SPRAWLED EAST OVER FL. A SECOND SHORT WAVE TROUGH WAS NORTH
AND NORTHEAST OF THE BAHAMAS. SURFACE - A FRONTAL TROUGH STRETCHED
ALONG THE EASTERN SEABOARD FROM THE SOUTHEAST U.S. TO NEW ENGLAND.
ATLANTIC HIGH PRESSURE RIDGED WEST...THROUGH THE NORTHERN BAHAMAS
AND SOUTHERN FL...TO THE NORTH-CENTRAL GULF COASTAL WATERS.

&&

.SHORT TERM (TONIGHT AND FRIDAY)...
THE SHORT WAVE TROUGHS LIFTS UP TO THE NORTHEAST...REACHING THE TN
VALLEY/SOUTHEAST U.S. FRI...AS THE GULF RIDGE SHIFT EASTWARD ACROSS
FL. THE ATLANTIC RIDGE CONTINUES TO STRETCH ACROSS SOUTHERN FL INTO
THE GULF...DOMINATING THE FORECAST AREA...AS A WEAK LOW FORMS ON THE
SOUTH END OF THE FRONTAL TROUGH/JUST OFF THE SOUTHEAST U.S. COAST/
BY LATE FRIDAY.

FOR THE REST OF THIS AFTERNOON...
RATHER QUIET AT MID AFTERNOON BUT STILL EXPECT SOME SHOWERS AND
STORMS THAT WIND SOWN IN THE EARLY EVENING.

TONIGHT AND FRIDAY...
THE UPPER LEVEL RIDGING SLIDES ACROSS...HELPING TO KEEP
TEMPERATURES SLIGHTLY ABOVE NORMAL...HOWEVER THERE WILL BE ENOUGH
MOISTURE... INSTABILITY...AND SEA BREEZE BOUNDARY CONVERGENCE TO
SUPPORT ISOLATED TO SCATTERED SHOWERS AND STORMS WITH THE HIGHEST
COVERAGE INLAND AND IN THE AFTERNOON.

.MID TERM (FRIDAY NIGHT-SATURDAY)...
ATLANTIC HIGH PRESSURE CONTINUES TO BE THE MAJOR SYNOPTIC FEATURE
AFFECTING FLORIDA TO KICK OFF THE WEEKEND. PLENTY OF AVAILABLE
MOISTURE WILL PROVIDE FOR HEALTHY RAIN AND THUNDERSTORM
CHANCES...ESPECIALLY ALONG SEA BREEZE AND OTHER BOUNDARY COLLISIONS.
WARM TEMPERATURES WILL CONTINUE WITH HIGHS REACHING INTO THE 90S
ACROSS THE AREA AND OVERNIGHT LOWS IN THE 70S WITH LOWER 80S ALONG
THE COAST. GFS MAV COOP MOS GUIDANCE OFFERED A BETTER SNAPSHOT OF
MAX TEMPERATURES THAN THE COOLER NAM MET MOS GUIDANCE.

.LONG TERM (SATURDAY NIGHT-NEXT THURSDAY)...
HIGH PRESSURE CONTINUES OVER THE AREA TO END THE WEEKEND. BOTH THE
00Z ECMWF AND 00Z GFS ARE MOVING AN AREA OF DISTURBED WEATHER ACROSS
FLORIDA FROM THE ATLANTIC ON MONDAY INTO TUESDAY. IT IS TOO EARLY TO
TELL THE EXACT IMPLICATIONS OTHER THAN AN INCREASED CHANCE OF RAIN
DEPENDING ON TRACK. THE INCREASED CLOUDS WITH THE ADDED TROPICAL
MOISTURE COULD ALSO HELP KEEP A LID ON TEMPERATURES...MODERATING
BOTH THE MAX AND MIN TEMPERATURES. FOR THE LATEST ON POTENTIAL
TROPICAL DEVELOPMENT...PLEASE REFERENCE THE LATEST ATLANTIC TROPICAL
WEATHER OUTLOOK /TWOAT/ FROM THE NATIONAL HURRICANE CENTER.

THE DISTURBANCE EXITS INTO THE GULF ON WEDNESDAY...INTERACTING WITH
A FRONTAL SYSTEM AND 500MB TROUGH. THE 00Z ECMWF IS MUCH MORE
AGGRESSIVE WITH DEFINING A LOW FROM THE SURFACE UP TO 500 MB...WHILE
THE 00Z GFS RESOLVES A DIFFUSE AREA OF MOISTURE ACROSS MUCH OF THE
EASTERN GULF AND FLORIDA. EITHER WAY...THE HIGHER RAIN TRENDS AND
MODERATED TEMPERATURES CONTINUE INTO THURSDAY. FORECAST CONFIDENCE
IS LOW...THOUGH GUIDANCE IS TRENDING CLOSER TO AGREEMENT WITH THE
00Z RUN.

&&

.AVIATION...
TIL 27/18Z...GENERALLY VFR ALTHOUGH EXPECT SOME LATE AFTERNOON TSRA
ESPECIALLY IN THE SOUTH TO RESULT IN TEMPO MVFR FMY AND RSW...JUST
VCNTY TSRA ELSEWHERE. WEST OR NW WINDS INTO THE EVENING THEN LIGHT
AND VARIABLE OVERNIGHT. WINDS PICK UP SLIGHTLY FRI MORNING FROM
THE NORTH OR NE.

&&

.MARINE...
ATLANTIC HIGH PRESSURE RIDGING IN ACROSS FL TO THE GULF...WITH A
RATHER RELAXED GRADIENT...WILL DOMINATE THE WATERS INTO NEXT WEEK.
A WEAK AREA OF LOW PRESSURE FORMS OFF THE SE U.S. COAST FRI AND
MEANDERS THERE THROUGH THE WEEKEND. MAIN MARINE CONCERN WILL BE
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH
LOCALLY HIGHER WINDS AND SEAS.

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND STORMS THE AFTERNOON AND EVENING
EACH DAY. RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL
THRESHOLDS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  93  79  92 /  20  30  20  50
FMY  76  93  77  93 /  30  30  30  60
GIF  76  94  77  94 /  30  50  30  60
SRQ  76  91  78  90 /  20  30  30  40
BKV  72  93  73  94 /  20  30  20  60
SPG  80  92  81  91 /  20  30  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SYNOPSIS/SHORT TERM/AVIATION/FIRE WEATHER...09/RUDE
MARINE...69/CLOSE
MID TERM/LONG TERM...GARCIA
Hazardous weather outlook, Jun 26, 3:43 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
443 AM EDT THU JUN 26 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-271000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
443 AM EDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGER THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...SMALL HAIL
AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Special weather statement, Jun 26, 3:40 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
440 PM EDT THU JUN 26 2014

FLZ043-242-248-262130-
SUMTER-INLAND HERNANDO-INLAND CITRUS-
440 PM EDT THU JUN 26 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HERNANDO...SOUTHEASTERN
CITRUS AND WEST CENTRAL SUMTER COUNTIES...

AT 440 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR ISTACHATTA...OR 9 MILES NORTHEAST OF
BROOKSVILLE...MOVING SOUTH AT 10 MPH...WILL AFFECT ISTACHATTA AND
RIDGE MANOR...UNTIL 530 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 301 AND 309.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2850 8210 2847 8237 2871 8235 2871 8222
TIME...MOT...LOC 2040Z 345DEG 7KT 2864 8229

The radar

The Tampa radar (KTBW), 114 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Citrus

When
June 26, 4:25 PM EST
Where
Citrus County, 2.42 mi E of Pineola
Measured
1 in hail
Reported by
Public
Coordinates
28.720, -82.240

The public reported quarter size hail near CR 48 and the Withalacoochee River.

Thunderstorm Wind, Polk

When
June 26, 6:00 PM EST
Where
Polk County, 0.92 mi NW of Bartow
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.900, -81.850

The Polk County Department of Emergency Management reported numerous trees and powerlines down from a storm that passed through around 7 pm EDT. There were two homes that sustained damage when trees fell onto the roofs penetrating the homes.

Thunderstorm Wind, Polk

When
June 26, 6:10 PM EST
Where
Polk County, 0.69 mi S of Fort Meade
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
27.750, -81.800

The Polk County Emergency Management reported a few trees and power lines down throughout Fort Meade. No homes were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515242, 515243, 515244.